Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Duluth, MN

June 7, 2000Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 7, 2000, 8:57 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2000, 8:57 PM CDT (01:57 UTC)
Expired
Jun 7, 2000, 9:45 PM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2000-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2000-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS53 KDLH 080159
SVRDLH
MNC061-071-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CDT WED JUN 7 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KOOCHICHING COUNTY IN MINNESOTA
  NORTHERN ITASCA COUNTY IN MINNESOTA

* UNTIL 945 PM CDT

* AT 857 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES
  NORTHWEST OF GEMMELL...OR ABOUT 51 MILES NORTHEAST OF BEMIDJI...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEMMELL AROUND 910 PM CDT
  EFFIE AROUND 945 PM CDT

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

$$
ERF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:10 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 7, 3:10 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT WED JUN 7 2000

FORECAST CONCERN...THUNDERSTORM CHANCES SECOND THROUGH FOURTH
PERIODS.

DYNAMIC SITUATION SETTING UP FOR THURSDAY AND THURSDAY NIGHT. A COLD
FRONT WILL SAG SOUTH OVERNIGHT AND STALL OVER CENTRAL MINNESOTA
TOMORROW. A FAST MOVING VORT MAX SLIDES ACROSS THE NORTHERN CWA
DURING THURSDAY WITH JET SUPPORT. FRONTOGENESIS ALONG THE SURFACE
BOUNDARY IS EVIDENT AS WELL. THURSDAY NIGHT THE SURFACE BOUNDARY
TRIES TO RETURN NORTHWARD AS A WARM FRONT.

MODELS HAVE DISCREPANCIES. LIKE THE NGM HANDLE ON SURFACE FEATURE
AND TIMING...BUT LIKE THE ETA HANDLE ON VORT MAX AND UPPER LEVEL
DIVERGENCE. NGM PUMPS OUT QUARTER TO HALF AN INCH OVER CENTRAL MN
WITH SURFACE FORCING...WHILE ETA HAS SIMILAR AMOUNTS BUT RESTRICTS
PRECIP FARTHER NORTH WITH UPPER LEVEL FORCING. CURRENT THINKING IS
THE SOUTH WILL BE SOMEWHAT CAPPED. DECIDED TO GO WITH THE AVN SINCE
IT IS A SPATIAL COMPROMISE BETWEEN THE MODELS.

THURSDAY NIGHT SIGNIFICANT ISENTROPIC LIFT ON THE 305K SURFACE AS
FRONT RETURNS NORTH. ALSO GOOD LOW LEVEL JET DEVELOPS. COULD SEE
MCS DEVELOPMENT BUT TOO EARLY TO SAY.

FRIDAY FRONT KEEPS MOVING NORTH. AVN HAS A VORT MOVING NORTHEAST
ALONG THE FRONT AS WELL. TRANSLATES INTO CONTINUED INSTABILITY.

GUIDANCE TEMPERATURES GOOD EXCEPT MUCH COOLER NEAR THE LAKE.

.DLH...NONE.

DRN/TAP

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.